Hail, Cumberland
- When
- June 15, 11:40 AM CST
- Where
- Cumberland County, 5.4 mi W of Woodbury
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.190, -88.380
Thunderstorms formed ahead of a cold front. These storms produced damaging wind gusts of 60 to 70 mph and isolated severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms formed ahead of a cold front. These storms produced damaging wind gusts of 60 to 70 mph and isolated severe hail. The storms also produced very heavy rainfall and some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 15, 9:13 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1013 AM CDT TUE JUN 15 2010 .DISCUSSION... ISSUED 1013 AM CDT TUE JUN 15 2010 FORECAST WAS UPDATED TO ADD A FLASH FLOOD WATCH ACROSS THE EAST CENTRAL CWA...AS WELL AS UPDATE RAIN AND WIND TRENDS TODAY...ALONG WITH THE HOURLY TEMPERATURE/DEWPOINT GRIDS. MAIN SYNOPTIC BOUNDARY REMAINS TO OUR NORTHWEST...GENERALLY CUTTING ACROSS THE SOUTHEAST THIRD OF IOWA AT THE MOMENT. RADAR MOSAICS SHOWING WIDESPREAD SHOWER/STORM ACTIVITY JUST SOUTH OF THIS BOUNDARY...WITH A SMALLER CLUSTER OF SHOWERS AND STORMS BEGINNING TO MOVE THROUGH THE SOUTHWEST CWA. A FAIR AMOUNT OF BREAKS IN THE CLOUDS ARE OCCURRING ACROSS EASTERN HALF OF THE CWA...EXCEPT FOR SOME LINGERING STRATUS NEAR LAWRENCEVILLE AND ROBINSON. LATEST NAM AND HRRR SHOWING THUNDERSTORM ACTIVITY EXPECTED TO INCREASE EARLY THIS AFTERNOON AND SPREAD EAST ACROSS THE CWA. HAVE SOME CONCERNS ABOUT THE AMOUNT OF RAIN THE EAST CENTRAL CAN TAKE THOUGH...GIVEN THE ACTIVITY OF THE PAST COUPLE DAYS. RADAR AND SURFACE OBS INDICATING 2 TO 4 INCHES FELL OVER PORTIONS OF THE AREA BOTH SUNDAY AND MONDAY. LATEST FLASH FLOOD GUIDANCE HAS 1-HOUR TOTALS ONLY AROUND AN INCH FROM CHAMPAIGN TO PARIS...AND RUC FORECAST SOUNDINGS FOR CHAMPAIGN SHOW PWAT VALUES OVER 2 INCHES BY LATE AFTERNOON...SO NO REASON TO BELIEVE THE STORMS TODAY WILL NOT BE AS EFFICIENT RAIN PRODUCERS AS THE LAST COUPLE DAYS. GEELHART/BARKER && .AVIATION... ISSUED 615 AM CDT TUE JUN 15 2010 FOG AND LOW STRATUS HAS DVLPD AT ALL CNTL IL TAF SITES EXCPT SPI THIS MORNG. THIS MSTR SHOULD LIFT BRIEFLY INTO AN MVFR STRATUS LYR BEF BCMG VFR BY 16Z. LOW PRES OVR CNTL IA HAS A STNRY FNT SEWD INTO IL ALG A LN GBG-PIA-DNV. THIS FEATURE WL LIFT NWD TDY LEAVING THE AREA IN A WARM SECTOR THAT WL BE UNSTABLE WITH LTL CAPPING. TSTMS NOW INCRSG OVR CNTL MO ARE MOVG NEWD AND WL LKLY EXPAND IN CVG AND INTENSITY AS THEY CROSS THE RVR INTO IL. OTR STORMS MAY ALSO DVLP AHD OF THE MO CNVCTN. IS DIFFICULT ATTM TO PINPOINT A FAVORED AREA OR TIMEFRAME FOR THUNDER IN THE TAFS UNTIL THE CD FNT TRAILING THE IA LOW SWINGS THRU THE AREA 02Z-04Z WED. WL THEREFORE PUT IN VCTS STARTING AT 16Z AT SPI...THEN LTR AT OTHER SITES. AS THE CDFNT APCHS TWD LT AFTN...WL INCLD A TEMPO GROUP FOR THUNDER. DRIER AIR WL MOVE INTO THE AREA AFT FROPA...WITH MAINLY VFR CONDS AFT 04Z WED. 04 && .PREV DISCUSSION... ISSUED 238 AM CDT TUE JUN 15 2010 ONE MORE STORMY DAY...BEFORE DRIER WEATHER ARRIVES BY WEDNESDAY AND THURSDAY. 07Z SURFACE CHART CONTINUES TO SHOW PERSISTENT FRONTAL BOUNDARY STRETCHING FROM NORTHERN ILLINOIS SOUTHWESTWARD INTO THE SOUTHERN PLAINS. MCS HAS DEVELOPED ALONG THE FRONT OVER NORTH TEXAS/OKLAHOMA...WITH SCATTERED CONVECTION FURTHER NORTHEASTWARD ALONG THE BOUNDARY ACROSS NORTHWEST MISSOURI AND EASTERN IOWA. ALOFT...UPPER LOW IS BEGINNING TO PROGRESS EASTWARD ACROSS THE NORTHERN PLAINS...WHILE RIDGING HOLDS FIRM ACROSS THE SOUTHEAST CONUS. SHORT TERM...TODAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEASTWARD ALONG STATIONARY FRONTAL BOUNDARY FROM TEXAS INTO WEST-CENTRAL/NORTHWEST ILLINOIS THIS MORNING. AMPLE CLOUD COVER WILL KEEP THIS AREA RELATIVELY STABLE...HOWEVER PARTIAL SUNSHINE FURTHER EAST AND SOUTH WILL ALLOW RAPID DESTABILIZATION ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON...WITH NAM-WRF FORECAST SOUNDINGS SHOWING CAPE VALUES EXCEEDING 2000J/KG. LATEST DAY 1 OUTLOOK FROM SPC PLACES LOCATIONS ALONG AND EAST OF I-55 IN A SLIGHT RISK FOR SEVERE STORMS...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. THINK THIS LOOKS GOOD...AS OUTFLOW BOUNDARIES LEFT BEHIND BY PREVIOUS CONVECTION LAST EVENING WILL INTERACT WITH THE MOIST/UNSTABLE ENVIRONMENT TO PRODUCE NUMEROUS THUNDERSTORMS BY LATE MORNING/EARLY AFTERNOON. AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS...ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL DUE TO PRECIPITABLE WATER VALUES HOVERING AROUND 2 INCHES. HAVE INCREASED POPS TO LIKELY ACROSS THE BOARD TODAY. HIGH TEMPS WILL RANGE FROM AROUND 80 ACROSS THE CLOUD-COVERED ILLINOIS RIVER VALLEY...TO THE LOWER 90S SOUTH OF I-70 WHERE MORE SUNSHINE WILL BE NOTED. AS UPPER WAVE TRACKS FROM THE NORTHERN PLAINS INTO THE GREAT LAKES TONIGHT...FRONTAL BOUNDARY WILL FINALLY GET A SOLID PUSH SOUTHWARD. MODELS ARE INDICATING A CONTINUED THREAT FOR SHOWERS/STORMS INTO THE EVENING HOURS...ESPECIALLY ACROSS THE E/NE KILX CWA...FOLLOWED BY RAPIDLY DECREASING RAIN CHANCES AFTER MIDNIGHT. BY WEDNESDAY...THE FRONT WILL SETTLE WELL TO THE SOUTH ACROSS THE OHIO RIVER VALLEY...ALLOWING WARM AND DRY CONDITIONS TO PREVAIL ACROSS CENTRAL ILLINOIS. NEXT UPPER WAVE WILL DIG INTO THE NORTHERN ROCKIES ON THURSDAY...RESULTING IN RIDGING DOWNSTREAM ACROSS THE MIDWEST. THIS WILL HELP BRING THE FRONT BACK NORTHWARD. 00Z 15 JUN MODELS KEEP THINGS DRY AS THE BOUNDARY RETURNS TO THE AREA...BUT WOULD NOT BE SURPRISED TO SEE INCREASED CLOUD COVER AND ISOLATED SHOWERS/STORMS AS WARM/HUMID AIRMASS MOVES BACK NORTHWARD. DUE TO EXPECTED MINIMAL AREAL COVERAGE OF STORMS...HAVE OPTED TO LEAVE FORECAST DRY FOR NOW...BUT THIS WILL NEED TO BE MONITORED BY LATER SHIFTS. LONG TERM...FRIDAY THROUGH MONDAY HOT AND HUMID CONDITIONS WILL BE BACK IN PLACE BY FRIDAY...WITH HIGHS TEMPS ONCE AGAIN REACHING THE LOWER 90S AND DEWPOINTS AROUND 70. NORTHERN ROCKIES WAVE WILL LIFT E/NE INTO SOUTHERN CANADA...PUSHING A WEAK COLD FRONT INTO THE MIDWEST LATE FRIDAY. MODELS ARE IN DISAGREEMENT AS TO HOW FAR SOUTH THIS BOUNDARY WILL PENETRATE INTO BUILDING SOUTHERN CONUS UPPER RIDGE. GFS HAS CONSISTENTLY KEPT FRONT TO THE NORTH THROUGH THE WEEKEND...WHILE ECMWF PREVIOUSLY BROUGHT FRONT THROUGH CENTRAL ILLINOIS FRIDAY NIGHT. LATEST RUN OF THE ECMWF NOW KEEPS FRONT TO THE NORTH JUST LIKE THE GFS DOES...SO CONFIDENCE IS GROWING THAT BOUNDARY WILL NEVER CLEAR THE KILX CWA. AS A RESULT...HAVE PULLED BACK POPS FOR THE SOUTHERN CWA FRIDAY/FRIDAY NIGHT...AND HAVE INCREASED TEMPS EVERYWHERE ON SATURDAY. IF LATEST TRENDS CONTINUE...THE UPCOMING WEEKEND WILL BE HOT AND DRY...WITH FRONT AND ASSOCIATED CONVECTION STAYING TO THE NORTH OF CENTRAL ILLINOIS. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ILZ044>046-054>057- 061>063. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1147 AM CDT TUE JUN 15 2010 ILZ027>031-037-038-042-043-048-051>053-161700- CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-PEORIA- SANGAMON-STARK-TAZEWELL-WOODFORD- 1147 AM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER CENTRAL ILLINOIS TODAY AS A COLD FRONT MOVES THROUGH THE STATE. SOME OF THE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND TORRENTIAL RAINFALL FROM MIDDAY INTO THE EARLY EVENING HOURS. AREAS OF FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY AND FRIDAY NIGHT AS ANOTHER COLD FRONT ENTERS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND EARLY THIS EVENING. ILZ036-040-041-047-049-050-161700- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 1147 AM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER CENTRAL ILLINOIS TODAY AS A COLD FRONT MOVES THROUGH THE STATE. SOME OF THE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND TORRENTIAL RAINFALL FROM MIDDAY INTO THE EARLY EVENING HOURS. AREAS OF FLASH FLOODING WILL ALSO BE POSSIBLE. RIVER FLOODING WILL CONTINUE ON THE ILLINOIS RIVER DOWNSTREAM FROM HAVANA...AND ALSO ALONG THE SPOON RIVER NEAR LONDON MILLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY AND FRIDAY NIGHT AS ANOTHER COLD FRONT ENTERS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND EARLY THIS EVENING. ILZ044>046-054>057-061>063-161700- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT- SHELBY-VERMILION- 1147 AM CDT TUE JUN 15 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER THROUGH THIS EVENING...AS THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT. WIDESPREAD WIND DAMAGE IS POSSIBLE WITH THESE STORMS...AS THEY DEVELOP INTO A SQUALL LINE. A FEW TORNADOES ARE ALSO POSSIBLE. FLASH FLOODING IS ALSO LIKELY...AS MANY AREAS HAVE RECEIVED EXCESSIVE RAINFALL BOTH SUNDAY AND MONDAY. EXPECT FLOODING TO CONTINUE ALONG THE SANGAMON RIVER NEAR MONTICELLO FOR THE NEXT COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. ILZ066>068-071>073-161700- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1147 AM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER SOUTHEAST ILLINOIS THIS AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. SOME OF THE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND TORRENTIAL RAINFALL FROM MIDDAY INTO THE EVENING HOURS. AREAS OF FLASH FLOODING WILL ALSO BE POSSIBLE. FLOODING WILL CONTINUE ALONG THE WABASH RIVER FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT TUE JUN 15 2010
ILZ056-057-063-151815-
CLARK-COLES-EDGAR-
1215 PM CDT TUE JUN 15 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN COLES...NORTHWESTERN CLARK
AND SOUTHERN EDGAR COUNTIES UNTIL 115 PM CDT...
AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHARLESTON...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ASHMORE...
WESTFIELD...
KANSAS...
REDMON...
OLIVER...
PARIS...
OTHER LOCATIONS AFFECTED INCLUDE...FOX RIDGE STATE PARK AND BELL
RIDGE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3939 8824 3952 8829 3977 8763 3956 8753
3950 8753
TIME...MOT...LOC 1715Z 250DEG 24KT 3946 8816
GOETSCHThe Evansville,IN radar (KVWX), 118 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
11 thunderstorm wind, 10 flash flood, 3 hail. Local standard time, as filed.
A roof was blown off a mobile home south of Robinson. Also, numerous trees and power lines were blown down in and around town.
A large tree limb was blown down along US-45, taking down a power line.
A few tree limbs were blown down in and around Xenia.
A narrow band of training thunderstorms in central and southern Sangamon County, including the city of Springfield, resulted in rainfall rates of 1.50 of rain per hour for at least two to three hours. Several streets and all viaducts in the city of Springfield were flooded for the second time in three weeks. Numerous other roads were impassable in the county, including those in the villages of Chatham, Auburn and Riverton.
Heavy rain, with rainfall rates of nearly 1.50 for at least two hours, produced flash flooding in a small part of southeast Morgan County. Streets in the village of Waverly were flooded, as were most rural roads to the south of the village toward the Macoupin County line.
Roofing material was blown off a garage onto Route 130. In addition, numerous trees, tree limbs and power lines were blown down around. One tree was blown onto a home and another tree was blown onto a garage.
Power lines were blown down.
Several trees and tree limbs were blown down. Some falling trees and tree limbs also downed power lines.
More than 1.50 of rain in one hour produced flash flooding along and northwest of Interstate 70 in Effingham County, including all of the city of Effingham for the second consecutive afternoon. Many streets in Effingham, as well as rural roads northwest of the city, were impassable for a short time during the evening rush hour.
A second area of flash flooding, in southeast Effingham County, occurred during the late afternoon and early evening. Rainfall rates of about 1.50 per hour for nearly two hours resulted in impassable rural roads south of Dieterich and east of Watson.
A narrow band of flash flooding, in northwest Jasper County, occurred during the late afternoon and early evening. Rainfall rates of about 1.50 per hour for nearly two hours resulted in impassable rural roads near Wheeler and west of Hidalgo.
A narrow band of flash flooding, in south central Cumberland County, occurred during the late afternoon and early evening. Rainfall rates of about 1.50 per hour for nearly two hours resulted in impassable rural roads south of Interstate 70 and west of Illinois Route 130.
A narrow band of heavy rainfall produced around 1.50 of rain in an hour across a small part of eastern Logan County. Numerous streets were flooded in the city of Mount Pulaski, along with most rural roads northeast of the city.
Rainfall rates around 1.50 of rain in one hour produced flash flooding in a small part of western DeWitt County. Several rural roads were flooded from Waynesville to Wapella to Kenney.
A very narrow band of heavy rain impacted a small part of southern McLean County during the early evening. Rainfall of 1.50 to 2.00 was reported, along with flooding of rural roads from Heyworth to Arrowsmith.
Numerous power poles and lines were downed around town.
Numerous trees, tree limbs, and power lines were blown down in and around Chauncey and Sumner. Several of the trees and tree limbs fell onto homes. In addition, shingles were blown off some homes in Chauncey and a 60 foot emergency communication tower was torn off the fire department building in Sumner.
Several tree limbs were blown down.
Numerous large tree limbs and power lines were blown down southwest of West York and in and around Robinson. In addition, several carnival booths and a camper were overturned at a carnival in Robinson.
Several large tree limbs were blown down. In addition, minor siding damage occurred to a house.
A narrow band of heavy rain resulted in flooding along and just south of Interestate 70 between Casey and Marshall. Rainfall rates of 1.50 per hour for nearly two hours resulted in the heavy rain and flooded roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240181, 241901, 240182, 240190, 240196, 240214, 246435, 246439, 240221, 240225, 240227, 246445, 246450, 246453, 246459, 246473, 246476, 246483, 240229, 240234, 240238, 240267, 240270, 246487.